Pennsylvania, 2009

Tornado in Pennsylvania, March 29, 2009

March 29, 2009 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado with peak winds of 85 to 95 mph touched down in northern Lancaster County between Lititz and Ephrata. The tornado produced widespread damage and caused three minor injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado with peak winds of 85 to 95 mph touched down in northern Lancaster County between Lititz and Ephrata. The tornado produced widespread damage and caused three minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 29, 2:31 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 29, 2:31 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT SUN MAR 29 2009

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH OF PENNSYLVANIA TODAY...DRAGGING A
COLD FRONT THROUGH THE STATE. A RIDGE OF HIGH PRESSURE WILL BUILD
INTO THE AREA LATE MONDAY AND TUESDAY. HOWEVER...AN ACTIVE WEATHER
PATTERN WILL CONTINUE THIS WEEK WITH STORM SYSTEMS LIKELY AFFECTING
THE STATE WEDNESDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/... SURFACE LOW MOVING EAST
OF LAKE HURON AS UPPER LOW SPINS THROUGH NORTH CENTRAL OHIO.
OCCLUDED FRONT MOVING INTO CENTRAL PA AT THIS TIME. CONVECTION
FIRING UP OVER NORTHERN MARYLAND AND MOVING NORTHEAST INTO MY
SOTHEAST ZONES. DEWPOINTS IN THE MID 50S TO LOW 60S OVER SOUTHEAST
PA AND HAVE SEEN A LINE DEVELOP AS IT MOVES INTO THE JUICY AIR.

AS THIS FEATURE EXITS THE STATE TO THE EAST OVERNIGHT...WINDS FROM
925 MB TO 700 MB SHIFT TO THE WEST THEN NORTHWEST BY 12Z. NAM12
INDICATES PRECIPITATION HUGGING LAKE ERIE AS THE WINDS SHIFT TO
THE WEST. TEMPERATURES ALOFT WOULD SUPPORT LAKE EFFECT SNOW
SHOWERS EVENTUALLY MOVING INLAND TO THE HIGHER ELEVATIONS OF THE
LAURELS BETWEEN MIDNIGHT AND 8 AM. AMOUNTS SHOULD BE AROUND AN
INCH. WINDS WILL INCREASE AND A WIND ADVISORY HAS BEEN POSTED FOR
THE LAUREL MOUNTAINS FROM 11 PM FOR GUSTS TO 50 MPH.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... MUCH
COOLER AIR WRAPPING BEHIND THE TRIPLE POINT LOW WILL APPROACH FROM
THE OHIO VALLEY LATE TDY WITH A RETURN TO A WINTERLIKE LAKE EFFECT
REGIME TONIGHT AND MONDAY. OROGRAPHICALLY ENHANCED LAKE EFFECT
SHRA WILL CHANGE TO SHSN OVR THE ALLEGHENIES TONIGHT AS 850 MB
TEMPS FALL TO ARND -9C. TYPICAL FOR THE TIME OF YEAR...WARM GRND
TEMPS SHOULD LIMIT SNOW ACCUMS IN THE VALLEYS. HOWEVER...FEEL UP
TO AN INCH OR SO IS LIKELY BY MONDAY MORNING ALONG THE RIDGETOPS
OF NW PA AND THE LAUREL HIGHLANDS.

I INCREASED THE WESTERLY WINDS FOR LATE TONIGHT/EARLY MONDAY AS WE
SEE THE DESCENDING...THERMALLY DIRECT BRANCH/LEFT ENTRANCE REGION
OF THE UPPER JET BECOMING LOCATED ACROSS SOUTHERN PENN AND THE
LAUREL HIGHLANDS. GUSTS AROUND 45 MPH ARE POSSIBLE... ESPECIALLY
ACROSS THE LAURELS WHERE KJST NAM BUFKIT PROFILE SHOWS THE 45 TO
50 KT ISOTACH EXTENDING AS LOW AS 1.2-1.5 KFT AGL BETWEEN 06Z-12Z
MONDAY. THIS MAY REQUIRE WIND ADVISORY ISSUANCE IN THAT AREA.

TRANQUIL AND MILDER WX SHOULD FOLLOW FOR TUESDAY...AS HIGH PRES RIDGE
BUILDS OVR THE STATE. A BIT OF HIGH CLOUDS MAY BEGIN SPILLING OVR
UPPER RIDGE AHEAD OF NEXT STORM SYSTEM. HOWEVER...MSUNNY SKIES SHOULD
SUFFICE WITH HIGHS REBOUNDING TO NR 60F BASED ON MODEL SOUNDINGS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MINIMAL SPREAD AMONGST ENSEMBLE MEMBERS MID-WEEK...WHICH POSES
HIGH CONFIDENCE IN MID LVL TROUGH INTO THE CENTRAL PLAINS WITH A
RIDGE FOCUSED ACROSS NEW ENGLAND. EXPECT A WEAK INFLUENCE FROM
THIS RIDGE TO IMPACT MID-ATLANTIC REGION. UPPER LVL FLOW SHUD TAKE
MID-WEEK SHORTWAVE ACROSS GRT LKS REGION LAYING OUT A WEAK FRONTAL
BNDRY SE THRU MID-ATLANTIC REGION. OPER GFS PAINTS A SECONDARY LOW
DEVELOPING IN WAKE OF MID-WEEK SYSTEM...AND BRINGS IT TOWARDS MID-
ATLANTIC. MID-ATLANTIC SHUD REMAIN ON THE UPSLOPE OF AN 850MB
THERMAL TROUGH...AIDING IN TEMPS REMAINING NEAR SEASONAL CONDS
THRU EXTENDED PERIOD. THE QUESTION ARISES IF WE BECOME CAD IN THE
THUR-FRI PERIOD WITH A LGT ONSHORE FLOW BTWN SYSTEMS.

TROUGH AXIS QUICKLY SWINGS NE FRI-SAT ALLOWING WEAK SFC RIDGE TO
SLIDE IN BEHIND IT...CONF IS MARGINAL GIVEN INCREASING SPREAD
AMONGS GEFS MEMBERS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONSID LLVL MOISTURE HAS PRODUCED AREAS OF IFR AND ISOLATED LIFR
CIGS AND VSBYS FOR CENTRAL PA AIRFIELDS. SAT IMAGERY INDICATES
EXTENSIVE CLOUD COVER BUT A FEW BREAKS SHOWING UP NOW IN CENTRAL
AREAS. MIXING COULD RAISE CIGS THIS AFTN. EXPECT A BAND OF HEAVIER
CONVECTIVE SHOWERS TO DEVELOP INVOF KMDT/KMUI THIS AFTN THEN SLIDE
E AS THE FRONT PASSES BTWN 18 AND 22Z...WITH EVEN A CHANCE FOR
SOME THUNDERSTORMS. MVFR CIGS RETURN TO THE WEST WITH RAIN/SNOW
SHOWERS TURNING TO PLAIN SHSN IN THE UPSLOPE AREAS OF THE WRN MTS.

OUTLOOK...
MON...MVFR CIGS WEST LIFTING/CLEARING LATE. VFR CENTRAL/EAST.
TUE-THU...MAINLY VFR. SCT LGT SHRA TUE NIGHT INTO WED NIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT MONDAY FOR
PAZ024-033.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...FITZGERALD
LONG TERM...BEACHLER
AVIATION...DANGELO/BEACHLER
Hazardous weather outlook, Mar 29, 1:19 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
219 PM EDT SUN MAR 29 2009

PAZ004>006-010>012-017>019-025>028-034-037-041-042-045-046-049>053-
301830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
219 PM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAZ024-033-301830-
CAMBRIA-SOMERSET-
219 PM EDT SUN MAR 29 2009

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAZ035-036-056>059-063>066-301830-
FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-
YORK-LANCASTER-
219 PM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON AND EARLY THIS EVENING. SOME OF THESE STORMS WILL
PRODUCE GUSTY WINDS AND SMALL HAIL. A FEW OF THESE STORMS COULD
EVEN TURN SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DANGELO

In the hours before

Special weather statement, Mar 29, 1:03 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT SUN MAR 29 2009

PAZ026-035-291830-
FULTON PA-HUNTINGDON PA-
203 PM EDT SUN MAR 29 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON AND SOUTHEASTERN
HUNTINGDON COUNTIES...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF BREEZEWOOD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SIDELING HILL REST AROUND 210 PM...FORT
LITTLETON AROUND 215 PM...THREE SPRINGS AROUND 225 PM AND SHADE GAP
AROUND 230 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 172
AND 186.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

FORECASTER: DANGELO
Special weather statement, Mar 29, 1:45 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT SUN MAR 29 2009

PAZ036-064-291930-
ADAMS PA-FRANKLIN PA-
245 PM EDT SUN MAR 29 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN ADAMS COUNTIES...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAGERSTOWN...
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GREENCASTLE AROUND 255 PM...MARION AROUND 300
PM...ST. THOMAS AROUND 305 PM...CHAMBERSBURG AROUND 310 PM...SCOTLAND
AROUND 315 PM AND ORRSTOWN AROUND 320 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 25.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30.

MORE THUNDERSTORMS WILL MOVE UP INTO THE AREA THIS AFTERNOON...AND
ALL OF THEM MAY PRODUCE GUSTY WINDS AND HAIL.

FORECASTER: DANGELO
Special weather statement, Mar 29, 2:20 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SUN MAR 29 2009

PAZ057-059-064>066-292015-
ADAMS PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-YORK PA-
320 PM EDT SUN MAR 29 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN ADAMS...SOUTHERN
DAUPHIN...SOUTHWESTERN LEBANON...WEST CENTRAL LANCASTER AND WESTERN
YORK COUNTIES THROUGH 415 PM EDT...

AT 314 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
NORTHEAST OF GETTYSBURG...TO GETTYSBURG...TO 13 MILES SOUTH OF
EMMITSBURG...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR FRANKLINTOWN AROUND 330 PM...WELLSVILLE
AROUND 340 PM...HIGHSPIRE AROUND 350 PM...HUMMELSTOWN AROUND 400
PM...YORK AROUND 410 PM AND ELIZABETHTOWN AROUND 420 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 240 AND 258...I-83 BETWEEN
MILE MARKERS 10 AND 39...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 15...ROUTE 30...ROUTE
322...ROUTE 422...STATE ROAD 94...STATE ROAD 97.

FORECASTER: LAMBERT
Local storm report, Mar 29, 3:37 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             HANOVER                 39.81N 76.98W
03/29/2009  E1.00 INCH       YORK               PA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN HANOVER. 0.50 INCHES OF
            RAIN REPORTED IN 15 MINUTES.

0350 PM     HAIL             5 SW WEIGELSTOWN        39.94N 76.89W
03/29/2009  E0.25 INCH       YORK               PA   TRAINED SPOTTER

            PEA-SIZE HAIL ALONG WITH WALL CLOUD OBSERVED OVERHEAD.

0403 PM     FUNNEL CLOUD     3 W CODORUS             39.80N 76.88W
03/29/2009                   YORK               PA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR CODORUS STATE PARK.

0405 PM     HAIL             2 SSE DALLASTOWN        39.87N 76.62W
03/29/2009  E0.88 INCH       YORK               PA   TRAINED SPOTTER

            NICKEL SIZE HAIL FROM 1555 PM TO 1605 PM.

0406 PM     HAIL             2 SSE DALLASTOWN        39.87N 76.62W
03/29/2009  E0.25 INCH       YORK               PA   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND ALONG WITH VERY HEAVY
            RAIN.PONDING OF WATER ON ROADS.

0408 PM     HAIL             2 SSE DALLASTOWN        39.87N 76.62W
03/29/2009  E1.00 INCH       YORK               PA   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND.

0409 PM     HAIL             5 SW WEIGELSTOWN        39.94N 76.89W
03/29/2009  E0.50 INCH       YORK               PA   TRAINED SPOTTER

            0.50 INCH HAIL.

0410 PM     HAIL             2 S YORK                39.94N 76.73W
03/29/2009  E0.88 INCH       YORK               PA   TRAINED SPOTTER

            NICKEL SIZE HAIL.

0411 PM     HAIL             4 NE EPHRATA            40.23N 76.14W
03/29/2009  E0.25 INCH       LANCASTER          PA   TRAINED SPOTTER

            PEA SIZE HAIL AND WALL CLOUD OBSERVED.

0414 PM     HAIL             2 SSW ELIZABETHTOWN     40.13N 76.61W
03/29/2009  E0.88 INCH       LANCASTER          PA   TRAINED SPOTTER

            NICKEL SIZE HAIL IN BAINBRIDGE.

0420 PM     HAIL             2 SSE DALLASTOWN        39.87N 76.62W
03/29/2009  E1.00 INCH       YORK               PA   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND.

0423 PM     HAIL             4 WNW COLUMBIA          40.06N 76.55W
03/29/2009  E1.75 INCH       LANCASTER          PA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL.

0425 PM     FUNNEL CLOUD     2 SSE DALLASTOWN        39.87N 76.62W
03/29/2009                   YORK               PA   TRAINED SPOTTER

            FUNNEL CLOUD NEAR LONGSTOWN.

0430 PM     HAIL             3 W MANHEIM             40.16N 76.45W
03/29/2009  E0.88 INCH       LANCASTER          PA   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND.

0432 PM     HAIL             AUBURN                  40.60N 76.10W
03/29/2009  E0.25 INCH       SCHUYLKILL         PA   TRAINED SPOTTER

            DIME SIZE HAIL.

0435 PM     HAIL             3 W MANHEIM             40.16N 76.45W
03/29/2009  E1.00 INCH       LANCASTER          PA   TRAINED SPOTTER

            ONE INCH HAIL.

&&

TYBURSKI

The radar

The Philadelphia radar (KDIX), 162 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lancaster

When
March 29, 3:42 PM EST to 3:45 PM EST
Where
Lancaster County, Lititz to 1.25 mi ENE of Lititz
Rating
EF1
Path length
1.25 mi
Path width
200 yd
Injuries
3 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.150, -76.300

An EF1 Tornado with peak winds between 85 and 95 mph touched down near Lititz, and lifted a few minutes later between Lititz and Ephrata. While the tornado path length was 1.25 miles, widespread downburst wind damage associated with the parent thunderstorm continued for an additional eight to nine miles toward the town of Denver. Overall, over 200 structures sustained damage. Significant tornado damage affected eight trailer homes, six of which were totally destroyed. Approximately thirty barns also sustained either moderate or major damage. Three minor injuries were reported as a result of the tornado damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyThe tornado archive for Pennsylvania, 2009Warnings in Pennsylvania, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152936.